OxyContin Overdose Symptoms and Treatment

Article Summary Print

“OxyContin overdose symptoms can occur in patients even if they are taking the medication according to a prescription.” Oxycontin is a prescription drug used to treat severe pain in patients with cancer or chronic conditions. OxyContin overdose symptoms can occur in patients even if they are taking the medication according to a prescription, but they are more common when OxyContin is abused. Signs of an overdose on OxyContin include:

  • Muscle weakness
  • Severe drowsiness
  • Cold or clammy skin
  • Confusion
  • Shallow breathing
  • Small pupils
  • Fainting
  • Slowed heart rate

oxycontin

If you or anyone you know experiences these symptoms, call an ambulance or poison control hotline immediately. When the emergency responders arrive, tell them the patient’s age, weight, height, and preexisting medical conditions. Tell the emergency medical technician when the patient last took OxyContin and what the dosage was. If you know where the medicine is, give it to the emergency responders to take with them in the ambulance.

Once the patient arrives in the emergency room with OxyContin overdose symptoms, doctors may pump his or her stomach or induce vomiting to expel the drug from the body. Doctors may also administer activated charcoal to the patient to absorb any remaining traces of the drug within the patient’s stomach. In some cases, doctors will administer naloxone to counteract the effects of the OxyContin. In addition, doctors may also administer further OxyContin overdose treatments, such as oxygen masks and defibrillation, to treat the individual symptoms. After the patient has been given emergency medical attention, call us at 1-888-287-0471 Who Answers? to discuss further addiction treatment options.

Did You Know?

According to the United States Food and Drug Administration (FDA), tampering with tablets of OxyContin before they are used can cause the medication to be distributed in your body too quickly and increase your chances of overdosing. Always take your medication exactly according to the prescription and never chew or crush the tablets.

After patients have received emergency medical care for OxyContin overdose symptoms, they likely need to check into a detox and rehabilitation facility for further treatment. At the detox facility, patients will receive a medical evaluation. If the patient began taking OxyContin to treat a medical condition, the doctors will come up with alternative treatments for the patient’s condition. These treatments may include alternative drugs or other medical treatments.

When patients are detoxing from OxyContin, they may experience withdrawal symptoms. These symptoms include:

  • Anxiety
  • Irritability
  • Muscle aches
  • Insomnia
  • Nasal congestion
  • Sweating
  • Nausea and vomiting
  • Dilated pupils
  • Goosebumps
  • Diarrhea

“If the patient began taking OxyContin to treat a medical condition, the doctors will come up with alternative treatments for the patient’s condition.” In the detox facility, doctors will gradually reduce the patient’s OxyContin dosage until his or her body is free of the drug. By detoxing gradually, withdrawal symptoms can be minimized. If withdrawal symptoms become too much, doctors may administer additional medication to help make the patient more comfortable as he or she recovers. Detox centers also offer counseling for patients recovering from OxyContin overdose symptoms. These counselors help patients deal with mental and emotional withdrawal symptoms, such as anxiety.

Did You Know?

Withdrawal symptoms can start as little as six hours after the last use of OxyContin.

individual counseling

After patients are completely detoxed from OxyContin, they still need to be transferred to a rehab facility, where they can learn how to live their lives successfully without use of drugs. In rehab centers, patients may participate in group or individual counseling sessions. Friends and family of patients may be invited to come to the facility to participate in group counseling sessions or activities. Patients may also participate in relaxing activities such as yoga, meditation, massage, and deep breathing to calm the mind.

Once patients leave the rehab facility and resume their normal lives, they can continue to meet regularly with a counselor or join an outpatient addiction recovery program or 12-step program. The support of family and friends can also help help patients from experiencing OxyContin overdose symptoms again. If you have a friend or family member who has suffered from OxyContin overdose, call us at 1-888-287-0471 Who Answers? to learn about what you can do to help.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?